British Heart Foundation
6,486 members4,052 posts

Bisoprolol and weight gain

I have been on bisoprolol 5mg daily since Sept last year after two events of tachycardia in close succession. Prior to this, the last events were one in 2011 and one in 2012 which raised no concern for the doctors and no treatment. I have had (or so i thought) minimal side effects from this drug. However, i noticed recently that i have put on around 9 pounds which is a massive deal for me. Reading other posts.. it looks like bisoprolol could be the culprit...my diet hasnt changed and i exercise regularly...3 times a week cardio minimum. The thought that the drug could be to blame is really worrying me as i dont feel in control. Im thinking of speaking to the GP about being weaned off the drug. The cardiologist said I had three options back in December...do nothing, take the tablets or have ablation. Im on the waiting list for ablation but have already decided I don't want to go ahead...for something that bothers me very infrequently ( and the doctor says is not high risk in a patient like me) ablation seems far too much of an ordeal and risky. I'm 35.

27 Replies
oldestnewest

Hi Daisy. How about reducing the dose. I am on 1.25 but there are 2.5 doses as well. That may help. I have to take them following a heart attack but haven’t had weight gain but am on a low dose. Hope it sorts out. Take care. Zena

Reply

Thanks Zena, I did think about reducing the dose, I will speak to the doctor about this. The cardiologist gave me very little info when I saw him last December...in and out in 5 minutes.

Reply

Hi.

I gained 6lb over the course of 10 days after being put on 3.75mg of Bisopralol at the end of April when I was diagnosed with AF. It was particularly gutting because I need to lose a lot of weight and in the 9 weeks prior to going on to Bisopralol I had lost 2st.2lb. I have managed to shift it along with another 3.1lb but I've had to make several changes which included shaving a little bit off of my calorie allowance, cutting carbs back and moving more.

I had a 24 hour heart monitor fitted this morning and I had a moan to the lady that fitted it about the weight gain. She said unfortunately the drug slows everything down including metabolism which is why many people suffer weight gain.

There are a lot of people who have gained weight on the AF forum because of this drug and the only ones who are managing to lose weight are those who have cut carbs back which is where I got the idea to try it.

I also have the side effects of breathlessness and leg pain it is horrible stuff.

3 likes
Reply

Thanks for your reply Sharon. I will look at cutting out carbs.. I had read on other posts that it can slow your metabolism down. It didn't even occur to me at first that it could be the tablets causing the weight gain and then I had an epiphany last night! I've been lucky with other side effects...I felt awful for the last couple of days, but have been fine since.

3 likes
Reply

It's a bit gutting isn't it. I'm dreading having my dose raised because I have a very slow metabolism anyway and that was discovered after a hospital stay when I was 9 years old. I was devastated after 9 weeks of hard work to find I'd gained almost half a stone. I was shocked when I posted on the AF forum at just how many people were suffering the same thing. Then when I googled it I found tons more on different forums.

1 like
Reply

Hi Daisy. I too am on 1.25 bisoprolol and haven’t gained weight and I am very prone to weight gain. Maybe try Zena166 advice and ask to have the dose reduced. Good luck x

Reply

I am also on 1.25 bisoprolol and have not had any weight gain. Talk to your GP about the dose.

1 like
Reply

I’m on 3.75mg daily and haven’t had any weight problems - I’ve actually lost about 10kg in the past 6 months. Granted some of that is down to diet and exercise changes, but the bisoprolol hasn’t had any noticeable negative impact on my weight. When you do see your GP you could ask for a lower dose or a different beta blocker.

1 like
Reply

I have not been on bisoprolol long enough to notice weight gain but then I am fairly slight and due to other issues had lost 3/4 stone recently. I guess I am slowly creeping up to normal but I am struggling so much with feeling breathless and coughing that I am done with them. I am sick of taking drugs that make me feel awful. I can't even get much needed support on the phone to friends at moment as coughing so much I can't talk.

I've stopped them this morn and am taking my chances till my tests at end of June. Good luck finding a solution.

1 like
Reply

Yes I'm very breathless on them and I have the leg pain too which is a nightmare at bedtime. I've been on them since the end of April. God help me if they increase my dose which I'm expecting they will because my heart rate keeps having spells at 150bpm

Reply

I have seen a couple of messages about leg pain but though I was having occaisional pain never thought anything of it.

I was told by cardiologist if this drug caused too many issues (like Enalapril & Ramipril) then stop it and we will discuss after booked Angiogram. No way am I increasing it! I have HF which never gives me any trouble unmedicated.

1 like
Reply

Now there you go, I've been on Enalapril for over 30 years without any side effects isn't it strange how drugs effect each of us so very differently

Reply

It is indeed. I am quite susceptible to many drugs.

Enalapril was a big issue with my stomach, I'm milk intolerant and assume the lactose got me. 12 days and I thought I was dying the pain was so bad.

Ramipril I could barely stay upright from dizziness.

Bisoprolol's wheeze & cough is mild compared but not prepared to live like this forever.

1 like
Reply

It just seems par for the course these days that you are given meds to deal with one thing and they end up bringing new problems. Sometimes I wonder whether it's worth it.

Reply

Hi Daisy ,

I am on bioprolol2.5 mg twice daily. So far good .

Reply

Hi Daisy!

I am new to this forum, having recently being diagnosed with heart failure. I have been prescribed 5 mg of Bisoprolol daily and advised to eat carbohydrates with each meal to give me energy. So far, I have lost weight on the regime. I find that the carbohydrates fill me up and do give me the energy I need. But it is early days!

I do hope that your dosage can be sorted out.

Ann

Reply

Just goes to show how very different we all are. I eat carb it spikes sugar and not only do I gain weight but it makes me constantly hungry even if I choose slow release. I move to a more protein and veg orientated diet and no hunger and weight starts coming off again.

It's horses for courses I think, no one size fits all when it comes to losing weight.

My GP informed me that it is carbs that cause the problem with T2 diabetes and I've managed to avoid medication now I've practically cut it out.

I don't think any of them know what they are on about to be honest. People just need to work out what works for them personally and do their own thing :)

1 like
Reply

You are right Sharon. I do not have any of the normal triggers for heat failure. I am sure that if I had diabetes or blocked arteries the advice would have been different. The support I have received so far from the NHS has been great and I know that this forum will be so helpful too.

Good luck with your diet.

Ann

1 like
Reply

Yes these forums are invaluable the Weightloss Forum has been a godsend to me given the size of my weight problem.

I am expecting to be told that I have heart failure when they have finished all of the tests I have several of the symptoms so scary times which is where these lovely help forums come in :)

Reply

Yes, and they make you realise that there is life after a diagnosis of heart failure 😊

2 likes
Reply

I’ve deffo put in weight from them! Was 12 stone, now I’m 16, that’s over two years, my diet hasn’t changed, but I haven’t moved over 16.5stone for nearly a year now...

Reply

I wish I could say it does make you put on weight as I'd have an excuse. What I can say is I lost 3 stone back in 2016 when I was started taking it. Sadly I have gone back to my bad ways but am confident that when I get back to SW the bisoprolol won't make it any harder to lose the weight.

Reply

I am on 1.25 bisoprolol for about 4 months now, have not noticed any weight gain yet. Could it be somehting else, do you take any other medication?

Reply

I'm on 10mg of Bisoprolol daily and have put on around 16 lbs in 18 months. I am now heading rapidly for 15 stone, which is very bad! I'm going to try low carbing soon to see if I can shift at least a stone or two.

Reply

Hi Daisy I am on Bisoporol 2.5 which makes me feel lousy as have SVT and am going in for ablation in 2 weeks and can’t wait so can come off these tablets . Ablation is straight forward and may stop yr episodes maybe reconsider it.

Reply

Thanks Sarah....I haven't been formally told that it has been diagnosed as SVT...that is why I don't feel armed with enough info to make a decision about ablation either way. I have heard about some unpleasant side effects and given that the SVT effects me very rarely it seems a big step. I had two events in close succession in 2017 but before that the last one was 2012.

Reply

I am also on bisoprolol and a low does BUT I have put on 3/4lb which simply won't shift and have not other changes to diet etc. I know it's not much in the bigger scheme of things, but makes a difference! I think some people are more sensitive to possible side effects than others.

Reply

You may also like...